zbMATH — the first resource for mathematics

The dam problem for nonlinear Darcy’s laws and nonlinear leaky boundary conditions. (English) Zbl 0889.35125
This paper is concerned with the dam problem for nonlinear Darcy’s laws and nonlinear leaky boundary conditions on the bottom of the reservoirs. Existence of a weak solution is established and in a simple case the exact unique solution is given.
Let us illustrate the problem. Let \(\Omega\) be a bounded domain in \(\mathbb{R}^N\) \((N\geq 2)\). \(\Omega\) represents a porous medium. The boundary \(\partial \Omega\) is divided into three parts: an impervious part \(S_1\), a part in contact with air \(S_2\), and finally a part covered by fluid \(S_3\) which is relatively open in \(\partial \Omega\). Assuming that the flow in \(\Omega\) has reached a steady state the authors are concerned with finding the pressure \(p\) of the fluid and the wet part of the porous medium \(A\) of \(\Omega\). The fluid velocity \(v\) and its pressure \(p\) in \(A\) are related by the nonlinear Darcey’s law: \[ |v|^{m-1} v=-a \nabla (p+x_N), \] where \(m,a\) are positive numbers and \(x= (x_1, \dots, x_N)\) denotes points in \(\mathbb{R}^N\). By putting \(u=p + x_N\) and \(q= (1/m)+1\), one gets \[ \text{div} \bigl(|\nabla u|^{q-2} \nabla u\bigr) \bigl(= -a^{-1/m} \text{div} (v)\bigr) =0\quad \text{in }A, \] where it is assumed that the fluid is incompressible. Let \(\varphi\) be a nonnegative Lipschitz function representing the pressure on \(S_2 \cup S_3\). The authors assume that \(\varphi=0\) on \(S_2\), and \(\varphi= h-x_N\) on \(S_3\) where \(h\) denotes the level of the reservoir covering \(S_3\). If one puts \(\psi= \varphi+ x_N\), then the nonlinear leaky boundary condition reads as \[ |\nabla u|^{q-2} {\partial u \over \partial v} =\beta(x, \psi-u) \quad \text{ on } S_3 \] with some function \(\beta\) on \(S_3 \times \mathbb{R}\) satisfying some conditions. After some arguments, the weak formulation of the problem reads as:
Find \((u,g)\in W^{1,q} (\Omega) \times L^\infty (\Omega)\) such that \[ \text{(i)} \quad u\geq x_N,\;0\leq g\leq 1,\;g(u-x_N) =0\quad \text{a.e. in } \Omega, \qquad \text{(ii)} \quad u=x_N \text{ on } S_2, \]
\[ \text{(iii)} \quad \int_\Omega \bigl(|\nabla u|^{q-2} \nabla u\cdot \nabla\xi -g\xi_{X_N} \bigr)dx \leq\int_{S_3} \beta(x, \psi-u) \cdot \xi d \sigma (x) \] for any \(\xi\in W^{1,q} (\Omega)\) with \(\xi\geq 0\) on \(S_2\).

35R35 Free boundary problems for PDEs
35J85 Unilateral problems; variational inequalities (elliptic type) (MSC2000)
Full Text: DOI
[1] Sobolev Spaces. Academic Press, New York, 1975. · Zbl 0314.46030
[2] Alt, Arch. Rat. Mech. Anal 64 pp 111– (1977) · Zbl 0371.76079
[3] Alt, J. Reine Angewandte Math. 305 pp 89– (1979)
[4] ’Free boundary problems in the theory of fluid flow through porous media’, Proc. Int. Congr. of Mathematicians, Vancouver, pp. 237-243, 1974.
[5] and, ’Free boundary problems in fluid flows through porous media and variational inequalities’, in: Free Boundary Problems – Proc. Seminar held in Pavia, Sept.-Oct. 1979, Vol 1, Roma, 1980, 175-191, 1979.
[6] Brezis, C. R. Acd. Sci Paris Ser. A 287 pp 711– (1978)
[7] Analyse fonctionnelle. Théorie et applications. Masson, Paris, 1987.
[8] Carrillo, J. Differentiel Equations 45 pp 234– (1982) · Zbl 0504.35082
[9] Carrillo, Appl. Math. Optim. 28 pp 57– (1993) · Zbl 0824.35141
[10] Variational Inequalities and Flow in Porous Media, Springer, Berlin, 1984. · Zbl 0544.76095
[11] ’Non Linear Partial Differential Equations and Free Boundaries. Vol I: Elliptic Equations’, Pitman Research Notes in Mathematics, Pitman, 1985.
[12] ’An existence theorem for weak solution of a nonlinear dam problem’, preprint.
[13] Variational Principles and Free-Boundary Problems, Robert E. Krieger Publishing Company, Malabar, FL, 1988.
[14] and , Elliptic Partial Differential Equations of Second Order, Springer, New York, 1977.
[15] ’Sur quelques problemes d’écoulements dans les milieux poreux’, Thesis, University of Metz, June 1994.
[16] Rodrigues, Portugaliae Math. 39 pp 399– (1980)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.